- Question from DS20: I have had AC chemotherapy (Adriamycin [chemical name: doxorubicin]/Cytoxan [chemical name: cyclophosphamide]) followed by Taxol (chemical name: paclitaxel) plus Herceptin (chemical name: trastuzumab) and will complete 5 years of tamoxifen in a few weeks. I am delighted in now being able to consider the possibility of getting pregnant since I am still menstruating. However, I would like to know if there is any risk that my eggs would still be or could be damaged as a result of the chemotherapy from December 2002 to May 2003?
- Answers - Kutluk Oktay, M.D. Well, it's difficult to say there's no risk, but what we do know is that among children born to cancer survivors there has been no unusual risk of birth defects. Also there are probably some genetic repair mechanisms in eggs and most of that repair takes place in the first 2 years after chemotherapy. If you are able to get pregnant, there shouldn't be high concern about the child's health. It is possible the child could have a life-long increased risk of breast cancer, especially if there are other family members besides yourself. So if you're concerned about that and there is a family history, you may want to see a genetic counselor as part of the decision process.
The Ask-the-Expert Online Conference called Fertility and Pregnancy featured Kutluk Oktay, M.D. and Leslie Schover, Ph.D. answering your questions about breast cancer treatments that can affect your fertility, options for preserving your fertility, being treated for breast cancer while pregnant, and more.
Editor's Note: This conference took place in September 2008.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.